Properties of the CUE estimator and a modification with moments

Jerry Hausman, Randall Lewis, Konrad Menzel, Whitney Newey

    Research output: Contribution to journalArticle

    Abstract

    In this paper, we analyze properties of the Continuous Updating Estimator (CUE) proposed by Hansen et al. (1996), which has been suggested as a solution to the finite sample bias problems of the two-step GMM estimator. We show that the estimator should be expected to perform poorly in finite samples under weak identification, in particular, the estimator is not guaranteed to have finite moments of any order. We propose the Regularized CUE (RCUE) as a solution to this problem. The RCUE solves a modification of the first-order conditions for the CUE estimator and is shown to be asymptotically equivalent to CUE under many weak moment asymptotics. Our theoretical findings are confirmed by extensive Monte Carlo studies.

    Original languageEnglish (US)
    Pages (from-to)45-57
    Number of pages13
    JournalJournal of Econometrics
    Volume165
    Issue number1
    DOIs
    StatePublished - Nov 3 2011

    ASJC Scopus subject areas

    • Economics and Econometrics

    Fingerprint Dive into the research topics of 'Properties of the CUE estimator and a modification with moments'. Together they form a unique fingerprint.

  • Cite this